Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Asymptotic analysis for closed multiclass queueing networks in critical usage

  • 47 Accesses

  • 8 Citations


We consider a class of closed multiclass queueing networks containing First-Come-First-Serve (FCFS) and Infinite Server (IS) stations. These networks have a productform solution for their equilibrium probabilities. We study these networks in an asymptotic regime for which the number of customers and the service rates at the FCFS stations go to infinity with the same order. We assume that the regime is in critical usage, whereby the utilizations of the FCFS servers slowly approach one. The asymptotic distribution of the normalized queue lengths is shown to be in many cases a truncated multivariate normal distribution. Traffic conditions for which the normalized queue lengths arealmost asymptotically independent are determined. Asymptotic expansions of utilizations and expected queue lengths are presented. We show through an example how to obtain asymptotic expansions of performance measures when the networks are in mixed usage and how to apply the results to networks with finite data.

This is a preview of subscription content, log in to check access.


  1. [1]

    F. Baskett, M. Chandy, R. Muntz and J. Palacios, Open, closed and mixed networks of queues with different classes of customers, J. ACM 22 (1975) 248–260.

  2. [2]

    P. Billingsley,Probability and Measure (Wiley, New York, 1979).

  3. [3]

    N. Bleistein and R.A. Handelsman,Asymptotic Expansions of Integrals (Holt, Rinehart, and Winston, New York, 1975).

  4. [4]

    P. Bratley, B.L. Fox and L.E. Schrage,A Guide to Simulation (Springer, New York, 1987).

  5. [5]

    W.J. Gordon and G.F. Newell, Closed queueing systems with exponential servers, Oper. Res. 15 (1967) 254–265.

  6. [6]

    F. Kelly, Loss networks, Ann. Appl. Prob., l (1991) 319–378.

  7. [7]

    J. McKenna and D. Mitra, Integral representations and asymptotic expansions for closed Markovian queueing networks: Normal usage, Bell Syst. Tech. J. 61 (1982) 661–683.

  8. [8]

    J. McKenna and D. Mitra, Asymptotic expansions and integral representations of moments of queue lengths in closed Markovian networks, J. ACM 31 (1984) 346–360.

  9. [9]

    J. McKenna, D. Mitra and K.G. Ramakrishnan, A class of closed Markovian queueing networks: Integral representations, asymptotic expansions, and generalizations, Bell Syst. Tech. J. 60 (1981) 599–641.

  10. [10]

    D. Mitra, Asymptotic optimal design of congestion control for high speed data networks, IEEE Trans. Commun. COM-40 (1992) 301–311.

  11. [11]

    J.A. Morrison and D. Mitra, Heavy-usage asymptotic expansions for the waiting time in closed processor-sharing systems with multiple classes, Adv. Appl. Prob. 17 (1985) 163–185.

  12. [12]

    B. Pittel, Closed exponential networks of queues with saturation: the Jackson-type stationary distribution and its asymptotic analysis, Math. Oper. Res. 4 (1979) 357–378.

  13. [13]

    K.G. Ramakrishnan and D. Mitra,panacea: An integrated set of tools for performance analysis, Technical report, AT&T Bell Laboratories (1989).

  14. [14]

    K.G. Ramakrishnan and D. Mitra, An overview of panacea, a software package for analyzing Markovian queueing networks, Bell Syst. Tech. J. 61 (1982) 568–592.

  15. [15]

    K.W. Ross, D.H.K. Tsang and J. Wang, Monte Carlo summation and integration applied to multichain queueing networks, to appear in J. ACM.

  16. [16]

    K.W. Ross and J. Wang, Asymptotically optimal importance sampling for product-form queueing networks, ACM Trans. Modeling Comp. Simul., to appear.

  17. [17]

    W. Whitt, Open and closed models for networks of queues, Bell Syst. Tech. J. 63 (1984) 1911–1979.

Download references

Author information

Additional information

Supported partially by NSF grant NCR93-04601.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Wang, J., Ross, K.W. Asymptotic analysis for closed multiclass queueing networks in critical usage. Queueing Syst 16, 167–191 (1994). https://doi.org/10.1007/BF01158954

Download citation


  • Queueing networks
  • asymptotic analysis
  • critical usage